Ohio, 2002

Winter Storm in Ohio, December 11, 2002

December 11, 2002 · NWS RLX · 2 events in 2 counties and zones

A quarter to a half inch of ice accumulated on trees and power lines from freezing rain. Temperatures were around 30 degrees when the freezing rain occurred.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A quarter to a half inch of ice accumulated on trees and power lines from freezing rain. Temperatures were around 30 degrees when the freezing rain occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 10, 9:25 PM EST, 5 hours 35 minutes earlier.

Area forecast discussion, Dec 10, 9:25 PM EST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
925 PM EST TUE DEC 10 2002

925 PM EST TUE DEC 10 2002

NO CHANGES TO ADVISORIES AND WARNINGS.  JUST FRESHENING UP THE
WORKDING IN THE PUBLIC FORECAST.  INCREASED SOME POPS IN SOUTH.
DID ADD SOME POCKETS OF FREEZING RAIN IN NE KY...BUT SHOULD NOT BE
WIDESPREAD.

.RLX...

WV...WINTER STORM WARNING LATE TONIGHT THROUGH 4PM WEDNESDAY
     FOR WVZ046-047.
     WINTER WEATHER ADVISORY LATE TONIGHT THROUGH NOON WEDNESDAY
     FOR WVZ009>011-019-020-030>032-037>040.

VA...NONE.

OH...WINTER WEATHER ADVISORY LATE TONIGHT THROUGH NOON WEDNESDAY
     FOR OHZ066-067-075-076-083>085.

KY...NONE.

*******************************************************************

330 PM EST TUE DEC 10 2002

SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)

FOCUS FOR THIS PERIOD IS ON FZRA POTENTIAL AND HEADLINES FROM SUCH.

CLOUDS ARE STILL A LITTLE THIN...PARTICULARY UP NORTH.  THIS MAY
ALLOW FOR A BIT OF RADIATIONAL COOLING THIS EVENING...HELPING TO SET
UP THE FREEZING RAIN EVENT LATER TONIGHT.  DEWPOINTS ARE ALSO
FAVORABLY LOW.

GFS STILL SEEMS TO BE THE PREFERRED SOLUTION...ALTHOUGH COASTAL LOW
TRACK WILL HAVE LESS EFFECT ON US THAN OPENING H500 LOW PASSING JUST
TO OUR NORTHWEST.  THIS UPPER LOW WILL BRING LOWER HEIGHTS AND A
LITTLE KICK TO OUR PRECIP AMOUNTS.

DID SOME TWEAKING TO ONGOING GRIDS FOR THE FIRST THREE
PERIODS...KEPT IDEAS ESSENTIALLY THE SAME.  DID SLOW THE POP
INCREASE A TOUCH. SHOULD SEE A MINOR ICE ACCUMULATION ACROSS THE
NORTH BEFORE WARMER AIR SURGES IN.  THINK POCAHONTAS/RANDOLPH
COUNTIES GET A BIT MORE QPF...AND THOSE VALLEYS WILL BE TOUGHEST TO
SCOUR COLD AIR FROM AS WELL.  THUS HOISTED A WARNING FOR THOSE TWO
COUNTIES.  RINGED AN ADVISORY ACROSS THE NORTHERN TIER...AS WELL AS
INTO WEBSTER AND NICHOLAS COUNTIES...WHICH JUST ESCAPED A WARNING
BASED ON LESS SEVERE TOPOGRAPHY. EXPECT CHANGEOVER TO -RA BY LATE
MORNING FOR ALL BUT THE WARNING AREA.

NW FLOW AND LOW LEVEL MOISTURE ON BACKSIDE OF SYSTEM...WILL KEEP
DRIZZLE IN THE FORECAST WEDNESDAY NIGHT.  WILL ALSO TAKE CUE FROM
LAST NIGHT AND MENTION FREEZING DRIZZLE LATE.

THANKS TO ALL FOR WWE/ISC COORD

EXTENDED (THURSDAY THROUGH TUESDAY)
HIGH PRESSURE BUILDING INTO THE REGION WILL CONTINUE THE DRY
FORECAST FOR THURSDAY.  HIGH PRESSURE NORTHEAST OF THE REGION WITH A
COLD FRONT APPROACHING THE AREA FRIDAY...CONTINUE THE CHANCE OF RAIN
FOR LATE FRIDAY INTO SUNDAY.  THE SYSTEM WILL EXIT BY SUNDAY NIGHT
WITH ANOTHER HIGH BUILD INTO THE AREA FOR MONDAY AND TUESDAY.

.END/ CL/ELW

*******************************************************************

955 AM EST TUE DEC 10 2002

NOT MUCH CHANGE TO MORNING ZFP.  STILL SOME BREAKS IN CLOUD COVER
THOUGH...PLANNING ON GOING WITH LOWERING/THICKENING CLOUD WORDING.
TEMPS/WINDS LOOKING FINE FOR THE MOST PART.

FIRST BITS OF 12Z ETA COMING IN...LOOKS MORE LIKE THE 06Z AVN.
STILL SOME PRECIP TYPE HEADACHES TO SORT OUT THIS AFTERNOON.

CL

*******************************************************************

350 AM EST TUE DEC 10 2002

THRU 22Z WED...

MORE OR LESS CLOUDY ALREADY ON CIRRUS LAYER.  HIGHS TODAY LOOKED
GOOD WITH WEAK SOLAR INSULATION OWING TO CLOUD COVER...LIGHT FLOW
AND CALENDAR.

LATE TODAY/TONIGHT TIMING LOOKS GOOD ON ARRIVAL OF SYSTEM FROM THE
SOUTH.  FORECAST AREA WILL SEE INFLUENCE OF WESTERN UPPER LOW.
CLOUDS COULD STILL BE THIN ENOUGH FOR SOME RADIATIONAL COOLING NORTH
THIS EVENING.  MADE AN 03Z T GRID...KNOCKED 4 OFF THAT TO MAKE A
WOULD BE MIN GRID...RAN DIURNAL T OFF THAT TO GET EVENING TREND THEN
MADE 12Z GRID WITH T NEAR OF JUST BELOW FREEZING NORTHWEST AND
NORTHEAST...MADE MOUNTAIN VALLEYS LOWER...AND DID STRAIGHT-UP
INTERPOLATION 03Z-112Z THEN RAN MINT SMART TOOL FOR NEW LOWS.

ANYWAY WENT WITH FREEZING RAIN LATER TONIGHT INTO WEDNESDAY
NORTHWEST AND NORTHEAST...ALL RAIN BY AFTERNOON.  AM A BIT CONCERNED
WITH COLD AIR ALOFT WITH UPPER LOW BUT VERY MARGINAL...WITH LOWEST T
JUST AFTER PASSAGE OF UPPER LOW/DEEP MOISTURE LATE WEDNESDAY.

FREEZING RAIN SHOULD BE BELOW WARNING CRITERIA BUT DAY SHIFT MAY
NEED TO CONSIDER ADVISORY NORTHWEST AND/OR NORTHEAST.

DID RAISE POPS AND WOUND UP NOT FAR FROM NUMBERS ALL AROUND.

FM 23Z WED --->

LEFT OVR LLVL RH WITH WK UPSLOPE FLOW STILL SPELL CHC/SCHC OF -RA
FOR CWA WITH THINGS TAPERING OFF TO DZ THUR MRNG B4 ENDING.  FEEL
GUID IS A CAT LO WITH MINS WED NGT SO NUDGE THEM UP AND MADE THEM
PRETTY UNIFORM ACR FA.  POCKETS OF ZR PSBL WED NGT IN THE NRN MTNS
AS ICE CRYSTALS NOT PRESENT IN CLDS WITH SFC TEMPS NR OR BLO 32F.
SOME SUN PSBL BY LT AFTN THUR...MAINLY ACR SWRN ZNS...WHERE A CLOSER
PROXIMITY TO THE SFC ANTICYCLONE IS AND STRONGEST BL WAA RESIDES.

DRY PDS THUR THRU MOST OF FRI NGT....SE SFC FLO IN THE MEANTIME MAY
KEEP BKW TWO CATS BLO CRW CCF NMBRS DAY 3 AND 4.  CLSD H5 LO AND
ASSD SFC FRNT MAKING HEADWAY TWRDS REGION IN TIME FOR THE WEEKEND.
DELAYED ONSET OF PRECIP FRI NGT...WITH 11Z POP GRID BRINGING SCHC TO
ALL BUT NCNTRL AND NRN MTNS XCTNS.  PLAYED UP CLDS WITH AC DECK MVNG
IN FRI NGT THEN STCU/ST SAT.  POPS SAT INCD A BIT...BUT STILL ARE
CHANCY ATT.

.END/TRM/99

*******************************************************************
Hazardous weather outlook, Dec 10, 5:10 PM EST, 9 hours 50 minutes before
KYZ101>103-105-OHZ067-075-076-083>087-VAZ003-004-WVZ005>011-013>020-
024>040-046-047-110100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
510 PM EST TUE DEC 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...
A LOW PRESSURE SYSTEM IS EXPECTED TO NORTHEASTWARD JUST OFF OF THE
ATLANTIC COAST...AND SPREAD PRECIPITATION ACROSS OUR REGION TONIGHT
AND WEDNESDAY.  SIGNIFICANT FREEZING IS FORECASTED FOR THE NORTHERN
MOUNTAINS OVERNIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

FREEZING RAIN WILL LINGER THROUGH THE AFTERNOON
WEDNESDAY...ESPECIALLY IN THE DEEPER VALLEYS OF THE NORTHERN
MOUNTAINS OF WEST VIRGINIA.

OTHERWISE...NO FURTHER HAZARDOUS WEATHER EXPECTED.

.END / ELW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Perry

When
December 11, 3:00 AM EST to 10:00 AM EST
Where
Perry forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

Winter Storm, Morgan

When
December 11, 4:00 AM EST to 9:00 AM EST
Where
Morgan forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323785, 5323786.